Montana, 2006

Damaging Wind in Montana, June 29, 2006

June 29, 2006 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm produced a wind gust to 62 mph at Silver City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust to 62 mph at Silver City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 29, 1:28 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 29, 1:28 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
228 PM MDT THU JUN 29 2006

.DISCUSSION...
TONIGHT THROUGH SATURDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE IS
OVER THE DAKOTA/MONTANA BORDER WHILE TO THE WEST A SHORTWAVE IS
MOVING INTO MONTANA.  THE AIRMASS HAS MOISTENED CONSIDERABLY DURING
THE PAST 12 HOURS AND WILL CONTINUE TO MOISTEN AS THE SHORTWAVE
MOVES OVERHEAD.  THE SOUTHWEST ZONES ARE UNSTABLE AND AFTERNOON
CONVECTION HAS ALREADY STARTED.  CAPE VALUES INDICATE POSSIBLE LARGE
HAIL HOWEVER WIND SHEAR IS NOT VERY SUPPORTIVE. FARTHER TO THE NORTH
THE AIRMASS SHOULD REMAIN FAIRLY STABLE...BUT NUMEROUS SHOWERS
SHOULD DEVELOP DURING THE EVENING. A NORTHERLY PUSH OF COOLER AIR
HAS SEEPED INTO THE CENTRAL ZONES AND WILL HELP HOLD TEMPS BACK ON
FRIDAY.  BUT THE RIDGE BEGINS TO REBUILD ON FRIDAY AND THE AIRMASS
WILL BEING TO WARM AND DRY AGAIN. SHOWERS REMAIN IN THE FORECAST
FRIDAY AS NORTHWEST FLOW ALOFT AND AFTERNOON HEATING WILL CREATE
ISOLATED SHOWERS...TEMPS WILL BE NEAR NORMALS.  THE RIDGE CONTINUES
TO BUILD AND THE AIRMASS WARMS AND DRIES THROUGH SATURDAY.  TEMPS
WILL BE BACK ABOVE NORMALS ON SATURDAY. ZELZER

SATURDAY NIGHT THROUGH TUESDAY NIGHT...FAIRLY TYPICAL SUMMER PATTERN
THROUGH THE PERIOD WITH AN UPPER RIDGE MAINTAINING ITS POSITION OVER
THE AREA EARLY IN THE PERIOD ALONG WITH SHORT WAVE ENERGY MOVING
THROUGH THE RIDGE POSITION FROM TIME TO TIME. BEST CHANCE FOR
PRECIPITATION OCCURS SUNDAY AFTERNOON IN THE FORM OF THUNDERSTORMS
AS SHORT WAVE ENERGY MOVES ACROSS THE AREA. THE UPPER RIDGE
STRENGTHENS OVER THE AREA MONDAY PROVIDING HOT AND DRY CONDITIONS.
BY TUESDAY...THE RIDGE AXIS MOVES TO EASTERN MONTANA ALLOWING A
MOIST SOUTHWEST FLOW ALOFT TO ESTABLISH ITSELF OVER THE AREA. THE
MOUNTAINS AND HIGH COUNTRY OF SOUTHWEST MONTANA WILL EXPERIENCE A
DAILY CHANCE OF THUNDERSTORMS AS THAT PART OF THE STATE REMAINS
CLOSEST TO THE MOISTURE SOURCE AND THE AIRMASS CONTINUES TO BE
MARGINALLY UNSTABLE. TEMPERATURES WILL REMAIN ABOVE SEASONAL
AVERAGES.

WEDNESDAY AND THURSDAY...MODELS REMAIN CONSISTENT WITH RIDGE OVER
THE WESTERN STATES. PERIODIC BURSTS OF INSTABILITY WILL MOVE THROUGH
THE SOUTHWEST FLOW ALOFT SO KEPT A SLIGHT CHANCE FOR ISOLATED
SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS AND FOOTHILLS ALONG THE
DIVIDE. TEMPERATURES WILL BE WELL ABOVE NORMAL THROUGH THE PERIOD.
SAUCIER

&&

.AVIATION...
UPDATED 1810Z.
A SHORTWAVE TROUGH APPROACHING SOUTHWEST AND NORTH CENTRAL MONTANA
FROM THE SOUTHWEST WILL BRING INCREASING MOISTURE AND INSTABILITY TO
THE AREA THIS AFTERNOON AND EVENING. THIS WILL CAUSE SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP...ESPECIALLY SOUTH OF A KHLN TO
KLWT LINE...WHERE STRONG GUSTY WINDS AND SMALL HAIL MAY ACCOMPANY
THUNDERSTORMS. A SURFACE COLD FRONT WILL ALSO MOVE SOUTH OVER NORTH
CENTRAL MONTANA THIS AFTERNOON...SHIFTING WINDS MORE NORTHERLY AND
UPSLOPE THERE. THE MOISTURE WITH THE SHORTWAVE WILL BE SUFFICIENT
ENOUGH TO SUPPORT WIDESPREAD PRECIPITATION THIS EVENING AND
OVERNIGHT ACROSS CENTRAL AND SOUTHWEST MONTANA. CONDITIONS WILL
MAINLY BE VFR...BUT MVFR CONDITIONS ARE EXPECTED WITH THUNDERSTORMS
AND THE MORE WIDESPREAD PRECIPITATION THIS EVENING AND OVERNIGHT.
COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  82  56  83 /  60  30  20  20
CTB  53  80  54  84 /  40  20  20  10
HLN  57  83  56  87 /  60  30  20  20
BZN  52  80  50  84 /  60  20  20  20
WEY  46  75  42  76 /  40  20  20  20
DLN  52  80  50  83 /  60  20  20  20
HVR  57  86  56  88 /  40  30  20  10
LWT  56  78  52  81 /  50  30  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 29, 3:48 AM MST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
448 AM MDT THU JUN 29 2006

MTZ009>014-044>051-054-301100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
448 AM MDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-055-301100-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
448 AM MDT THU JUN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS THE AREA. A FEW OF THESE STORM COULD PRODUCE WIND GUSTS TO
60 MPH, PENNY SIZE HAIL, AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 99 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis and Clark

When
June 29, 3:46 PM MST
Where
Lewis and Clark County, Silver City
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
46.750, -112.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505153.